Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

What can be done if I have a severe reaction to chemotherapy?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11730 Questions
doctor my family member has had a severe reaction to the last round of chemo for breast cancer stage 2 apparently it is a fast growing cancer she has, she is now in hospital for 5 days, admitted with 103.5 fever and very low white cell count, her fever is still spiking off and on and her mouth sores and down her throat are still bad, stomach pains, her urine is flowing well and as she is not eating they are feeding her intravenously, also antibiotics, one did not work so the doctor changed it, yesterday 2 pints of blood as her count was low. The nurse said she had a blood infection yesterday but my sister asked the doctor and he said it was not Neutropenic Sepsis ~ today i looked over her body and she has two purple areas the size of one quarter and then two quarters on he left leg around the knee area ~ they are not bruises. Doctor wants to discharge her on Friday.
Posted Sun, 29 Apr 2012 in Breast Cancer
Answered by Dr. Rakhi Tayal 21 minutes later
Thanks for writing to us.

Your family member has suffered a severe decrease in her blood counts due to the chemotherapy. The infection, sepsis is all due to the decreased neutrophils or at least is aggravated by it.

The purple areas you are seeing are most likely the areas of spontaneous hemorrhages due to decreased platelet counts.

She is getting the correct treatment of blood transfusion.

Appearance of fresh areas of hemorrhage indicates that may be her platelet count has not improved much even after the transfusions.

Doctor must have told a tentative plan of discharging her on friday hoping that her situation will improve by then.

She will be discharged only after they check her blood counts are nearing normal levels and fever has subsided. You need not worry.

If still doctor insists on discharging her, then you can discuss these points with him in detail along with the precautions that need to be taken at home.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Follow-up: What can be done if I have a severe reaction to chemotherapy? 2 hours later
thank you for your answer! i was hoping an oncologist would answer ~ or a specialist ~ however the nurse remarked she had a blood infection and the doctor said NO! if not sepsis WHAT?

what does this mean if her temp is still spiking and she has an infection they could not pinpoint? Her mucosa in mouth throat and digestive system is still very ulcerated and she has stomach pain / she is receiving morphine for the pain in her mouth ~ they renewed the PORT in her chest ~ now the doctor said effects of chemo is affecting her eyes today they are extremely irritated and itchy!

Should'nt she have a second opinion in hospital? is she in the right place?

regards from XXXXXXX
Answered by Dr. Rakhi Tayal 17 minutes later
Thanks for writing again.

Cancer when advanced is such a disease that it is associated with multiple problems many of them are not even explainable.

Having fever can be due to extreme neutropenia and weakness if the blood culture is sterile.

It can also be a pyrexia of unknown origin. Oral ulcers,stomach ulcers are side effects of chemotherapy and are difficult to heal till she is on these medicines.

Cancer pains are the most unbearable ones and usually need morphine for relief.

She is being treated well but you can as well have a second opinion also for your satisfaction.

On this site, we answer the queries as general physicians on availability basis. You can have a specialist opinion also on request or you can opt for live chat or phone call for more clarifications of your doubts.

Hope I have answered your query.
Wishing your relative an early recovery.
Above answer was peer-reviewed by
Follow-up: What can be done if I have a severe reaction to chemotherapy? 3 hours later
Thank you ~ you said Oral ulcers, stomach ulcers are side effects of chemo and are difficult to heal till she is ON these medicines!! what do you mean? Please explain.

what do you mean extreme neutropenia and weakness if the blood culture is sterile? Please explain.

Thank you so much!
Answered by Dr. Rakhi Tayal 54 minutes later
Thanks for the query,

The ulcers on oral and gastric mucosa is a side effect of cancer chemotherapy.

Chemotherapy prevents formation of new cells and stops cell division. Without new cell formation, these ulcers will not heal.

Fever indicates infection- if any source of infection is not visible then blood is cultured to see if there are any infecting organisms in the blood. If blood culture shows no growth - it means it is sterile and there is no septicaemia.

Then the fever may be due to weakness and decreased white cell count(neutropenia).

Neutropenia may arise as a result of numerous medical conditions:

1.Infections (more commonly viral infections, but also bacterial or parasitic infections)
2.Medications that may damage the bone marrow or neutrophils, including cancer chemotherapy.
3.Vitamin deficiencies (megaloblastic anemia due to vitamin B12 and/or folate deficiency).
4.Diseases of the bone marrow such as leukemias, myelodysplastic syndrome, aplastic anemia, myelofibrosis.
5.Radiation therapy.

Hope I made my point clear.
Thank you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor